Hail, Mobile
- When
- May 3, 11:48 AM CST to 11:50 AM CST
- Where
- Mobile County, Wilmer
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.817, -88.350
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 3, 1:10 AM CST, 10 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 210 AM CDT SAT MAY 3 2003 FOR THE CURRENT PACKAGE...BIGGEST PROBLEM WILL BE PRECIP TIMING...WITH SEVERAL SYSTEMS CREATING MULTIPLE SURFACE BOUNDARIES ACROSS THE LOWER MISSISSIPPI RIVER VALLEY AND SOUTHEASTERN CONUS. HELPING THINGS ALONG IS AN UPPER PATTERN WITH MORE WIGGLES THAN A HULA DANCERS CONVENTION...WITH A SERIES OF SHORTWAVES PASSING THROUGH THE SHORT TERM. ATMOSPHERE PRETTY MOIST...WITH THIS EVENINGS UPPER AIR SOUNDINGS SHOWING PRECIP H20 LEVELS OF 1.1-1.3 ALONG THE NORTHERN GULF COAST TO 1.4-1.6 OVER THE I-20 CORRIDOR. THESE LEVELS EQUATE TO 110-170% OF NORMAL. CURRENT ACTIVITY OVER THE AREA WAS INITIATED FROM OUTFLOWS FROM LAST NIGHTS ACTIVITY OVER AR. COMBINED WITH WARMER/MORE UNSTABLE ATMOSPHERE THAN EXPECTED...THESE STORMS HAVE GOTTEN A BIT MORE ROWDY THAN EXPECTED THAN YESTERDAY MORNING. LAST EVENINGS SOUNDING FROM SURROUNDING OFFICES PUT CAPE VALUES IN THE 3500-3900J/KG LEVELS OVER THE AREA THIS PAST EVENING. THROUGH THE SHORT TERM...ETA IS HANDLING CURRENT ACTIVITY OVER AR/LA AND TX BETTER THAN NGM/GFS...SO AM GOING TO LEAN TOWARDS THE ETA THE FIRST COUPLE OF PERIODS. THIS MEANS THAT SERIES OF SHORTWAVES WILL CONTINUE TO PASS INTO SUNDAY...AND WITH WARM SOUPY CONDITIONS...EXPECT ANOTHER ROUND OF SCATTERED THUNDERSTORMS TODAY. ETA IS ADVERTISING MORE OF AN AFTERNOON EVENT FOR US...WITH OUTFLOWS FROM AR ACTIVITY HITTING NORTHWESTERN SECTIONS OF THE FA EARLY AFTERNOON. HAVE A FEELING ACTIVITY WILL BE GOING SOONER...IN THE LATE MORNING HOURS. FOR THE REST OF THE SHORT TERM...ACTIVITY LOOKS TO TAPER OFF SUNDAY INTO EARLY MONDAY...WITH ANOTHER SYSTEM APPROACHING THE FA LATER MONDAY...THOUGH PRELIM GFS DATA STALLS IT TO OUR NORTHWEST. LOOKING AT THE SEVERE POTENTIAL...SINCE I WILL LIKELY GO ABOVE ETA MODEL SURFACE T MOST AREAS(RESULTING IN A MORE UNSTABLE ETA)...DO EXPECT MORE STRONG STORMS AGAIN TODAY. ETA MODEL SOUNDINGS FOR THIS AFTERNOON ARE SHOWING A MORE SATURATED SOUNDING...WITH AFTERNOON WET BULB ZEROS IN THE 10-11K RANGE. DO EXPECT VERY HEAVY RAINS WITH THE STRONGER STORMS WITH SOME HAIL...A FEW GETTING INTO THE LARGE CATEGORY. WIND STRUCTURE IS VERY WEAK...WITH STORM VELOCITIES IN THE 15 TO 20KT RANGE TO THE EAST-SOUTHEAST. AM GOING TO PUT IN HEAVY RAIN WORDING. IN THE EXTENDED...LITTLE TIME TO ANALYZE DUE TO ONGOING WEATHER...SO LITTLE CHANGE OTHER THAN TO BLEND. MARINE...GENERALLY LIGHT SOUTHWEST TO WEST FLOW WILL TRANSITION TO SOUTHERLY SUNDAY...STRENGTHENING MONDAY AS SYSTEM MOVES OVER THE PLAINS. FIRE...HUMID AIRMASS WILL REMAIN PUT THROUGH THE WEEKEND. WEAK WEST TO NORTHWEST TRANSPORT WINDS WILL TRANSITION TO SOUTHERLY SUNDAY AS CARIBBEAN HIGH RE-ASSERTS ITSELF IN COMBINATION WITH SYSTEM APPROACHING AREA LATER MONDAY. 16/MILLER .PRELIMINARY TEMPS / POPS... MOBILE 87 68 87 69 86 / 50 10 00 00 20 PENSACOLA 86 68 86 70 84 / 50 10 00 00 20 DESTIN 81 70 82 71 81 / 50 10 00 00 20 EVERGREEN 86 64 88 65 85 / 60 20 00 00 20 WAYNESBORO 87 65 89 68 84 / 60 20 00 00 20 CAMDEN 87 63 89 66 84 / 60 20 00 00 20 .MOB... AL...NONE. FL...NONE. MS...NONE.
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 545 AM CDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION TODAY. THE STORMS WILL BE STRONGEST IN THE AFTERNOON HOURS AS THE SUNSHINE INCREASES ATMOSPHERIC INSTABILITY...FORMING ALONG AND SOUTH OF A STALLED COLD FRONTAL BOUNDARY ACROSS SOUTH MISSISSIPPI AND ALABAMA. AS THE STORMS FORM...THEY WILL MOVE GENERALLY FROM THE NORTHWEST TO THE SOUTHEAST. THE PRIMARY CONCERN WITH ANY SEVERE STORMS TODAY WILL BE LARGE HAIL AND DAMAGING DOWNBURST WINDS. BOATERS PLANNING A DAY ON THE WATER ALONG THE ALABAMA...NORTHWEST FLORIDA COAST SHOULD KEEP AN EYE OUT TO THE WEST AND NORTHWEST FOR THE APPROACH OF DARK...THREATENING CLOUDS. BOATERS CAN BECOME EASILY TRAPPED ON THE WATER BY STORMS MOVING OFFSHORE...BLOCKING THE WAY TO SAFE HARBOR. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY) NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE STORMS TODAY... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
ALZ053>057-031445- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 847 AM CDT SAT MAY 3 2003 ...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA UNTIL 945 AM CDT... AT 845 AM...WEATHER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM NORTHERN NORTH CLARKE COUNTY AND ACROSS WILCOX COUNTY WILL CONTINUE TO MOVE SOUTHEAST AT 20 MPH. OTHER STRONG STORMS WERE ALSO NOTED OVER NORTHERN MONROE AND OVER CONECUH COUNTIES. ...THUNDERSTORM ADVISORY FOR CONECUH...MONROE...BUTLER...CLARKE AND WILCOX COUNTIES UNTIL 945 AM CDT... THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SMALL HAIL WILL ALSO BE POSSIBLE.
ALZ053-057-059-060-031515- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 952 AM CDT SAT MAY 3 2003 ...THUNDERSTORM ADVISORY FOR ESCAMBIA...COVINGTON...BUTLER AND CLARKE COUNTIES UNTIL 1100 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM NEAR GEORGIANA TO FRISCO CITY AND WEST TO JACKSON. THE LINE OF STORMS WERE MOVING SOUTHEAST AT 30 MPH. THESE STORMS WILL AFFECT AREAS IN AND NEAR...MCKENZIE...BROOKS...CASTLEBERRY AND RED LEVEL THROUGH 1100 AM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS LIGHTNING. WIND GUSTS APPROACHING 50 MPH COULD DOWN SMALL TREES OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SATURDAY AFTERNOON FOR PARTS OF SOUTHWESTERN ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
FLZ001>006-031730- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 1140 AM CDT SAT MAY 3 2003 ...THUNDERSTORM ADVISORY FOR NORTHWEST FLORIDA UNTIL 1230 CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 6 MILES NORTH OF MCLELLAN TO PERDIDO...MOVING SOUTHEAST AT 10 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND NEAR...CENTURY... BRATT...JAY AND OAK GROVE THROUGH NOON CDT. THE LINE OF STORMS WILL MOVE TO THE COAST BY 1230 PM. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. MARBLE TO DIME SIZE HAIL AND A FEW TREES BLOWN WERE REPORTED EARLIER THIS MORNING AS THE STORMS MOVED ACROSS SOUTH ALABAMA. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SATURDAY AFTERNOON FOR PARTS OF SOUTHWESTERN ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
ALZ062-064-FLZ002-004-006-031745- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 1216 PM CDT SAT MAY 3 2003 ...THUNDERSTORM ADVISORY FOR BALDWIN COUNTY IN SOUTHWEST ALABAMA AND WEST FLORIDA PANHANDLE UNTIL 1245 PM CDT... ....A LINE OF STRONG THUNDERSTORMS FROM NICEVILLE TO NEAR MILTON TO JUST NORTH OF LOXLEY WILL CONTINUE TO MOVE SOUTHWARD AT 25 MPH. THE STORMS WILL BE FROM DESTIN TO PENSACOLA TO SUMMERDALE BETWEEN 1230 AND 1240 PM. CONSIDERABLE LIGHTNING HAS BEEN OCCURRING WITH THESE STORMS...PERSONS ON THE BEACH SHOULD BE PREPARED TO SEEK SHELTER UNTIL THE STORMS HAVE PASSED. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SATURDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356544.